Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 131, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2004, 1:07 PM CDT for Atascosa County, Bexar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 1:07 PM CDT (18:07 UTC)
- Expired
- Jun 9, 2004, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Atascosa County, TX, Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 82 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 091808
FFWSAT
TXC013-029-092100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
107 PM CDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
BEXAR
ATASCOSA
* UNTIL 400 PM CDT
* AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTHWEST OF SOMERSET...
OR ABOUT 11 MILES EAST OF DEVINE...MOVING NORTH AT 30 MPH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 2870 9876 2867 9853 2879 9818 2913 9847
2947 9821 2973 9855 2970 9879
$$1 follow-up statement
000
WGUS74 KEWX 091930
FFSSAT
TXC013-019-029-031-053-091-171-187-209-259-265-299-453-491-493-
092100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED JUN 9 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM FOR WILLIAMSON AND
TRAVIS COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM CDT FOR ATASCOSA...
BEXAR...BANDERA...BLANCO...BURNET...KENDALL...KERR...GILLESPIE...
AND LLANO COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM FOR HAYS COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM FOR GUADALUPE AND
WILSON COUNTIES...
...A FLASH FLOOD WATCH REMAINS IN EFFECT...
AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE COMPLEX OF SHOWERS AND THUNDERSTORM PRODUCING HEAVY
RAIN AND FLASH FLOODING. STORMS CONTINUE TO DEVELOP TO THE SOUTH
OVER THE COASTAL PLAINS AND THEN MOVE NORTH INTO SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY. ADDITIONAL RAINFALL AMOUNTS WILL AVERAGE 1 TO
2 INCHES WITH AMOUNTS OF 2 TO 4 INCHES POSSIBLE IN THE NEXT FEW
HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 2870 9876 2868 9856 2887 9825 2925 9790
2985 9798 3063 9726 3093 9795 3088 9887
3047 9891 3017 9947 2981 9948 2977 9875
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:58 AM CDT, 10 hours 9 minutes earlier.
Area forecast discussion, Jun 9, 2:58 AM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 235 AM CDT WED JUN 9 2004 .DISCUSSION... SHOWER ACTIVITY STARTING TO PICK UP AGAIN AFTER HAVING SLACKED OFF THE PAST SEVERAL HOURS. LATEST MODEL RUNS CALL FOR TRAINING FOCUSED ROUGHLY ALONG THE ESCARPMENT AND LASTING THROUGH THE DAY TODAY. WATER VAPOR LOOPS SHOW SOME DRY AIR MOVING IN FROM NE MEXICO WHICH MAY LEAD TO SOME STRONGER THUNDERSTORMS TODAY. HOWEVER...WILL NOT ADD SEVERE THREAT AT THIS TIME. MAIN PUNCH OF DRIER WESTERLIES TO START THIS EVENING...SHOVING THE DEEP TROPICAL AIR OFF TO THE EAST. POPS DROP DRAMATICALLY TONIGHT. WILL KEEP FLASH FLOOD WATCH AS IS. DAY SHIFT SHOULD BE ABLE TO LET IT EXPIRE LATE THIS AFTERNOON. LOW LEVEL MOISTURE TO PERSIST...AND DAILY HEATING AND WEAK DISTURBANCES WILL LEAD TO CHANCE POPS THURSDAY AND LOW POPS FRIDAY. A RELATIVELY DRY WEEKEND GIVES WAY TO THE RETURN OF UPPER NW FLOW EARLY NEXT WEEK AND AT LEAST LOW POPS AT THAT TIME. DAY TIME TEMPS WILL START TO WARM TOMORROW BUT WILL MAKE SLOW PROGRESS WITH THE ABUNDANT SOIL MOISTURE. READINGS SHOULD RETURN TO NEAR SEASONAL NORMALS EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 85 76 91 75 / 80 30 30 10 AUSTIN BERGSTROM INTL AIRPORT 84 75 90 74 / 80 40 30 10 DEL RIO INTL AIRPORT 90 76 94 77 / 30 10 20 10 SAN ANTONIO INTL AIRPORT 84 76 90 76 / 80 20 30 10 && .EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 21Z FOR ALL BUT EXTREME WESTERN SECTIONS OF SOUTH CENTRAL TEXAS. && 03/11
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CDT WED JUN 9 2004 TXZ171>173-183>194-202>209-217>225-228-101100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 605 AM CDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY. .DAYS TWO THROUGH SEVEN... THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 9, 11:37 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD MEDINA 29.80N 99.25W
06/09/2004 BANDERA TX COUNTY OFFICIAL
HIGHWAY 16 NORTH AND SOUTH OUT OF MEDINA CLOSED. HIGHWAY
473 CLOSED. HIGHWAY 337 CLOSED.
1125 AM FLASH FLOOD 6 W KENDALIA 29.97N 98.62W
06/09/2004 KENDALL TX DEPT OF HIGHWAYS
HIGHWAY 473 CLOSED.
1125 AM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
06/09/2004 BEXAR TX DEPT OF HIGHWAYS
NUMEROUS ROAD CLOSURES.
&&
JB/MSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:01 PM CDT | Tornado Warning | EWX | Medina | 29 min |
| Jun 8, 8:14 PM CDT | Flash Flood Warning | EWX | Frio, Medina | 3 hr |
| Jun 8, 8:26 PM CDT | Tornado Warning | EWX | Medina | 34 min |
| Jun 8, 8:31 PM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 3 hr |
| Jun 8, 8:51 PM CDT | Flash Flood Warning | EWX | Dimmit, Zavala | 3 hr |
| Jun 8, 11:48 PM CDT | Flash Flood Warning | EWX | Zavala | 117 min |
| Jun 9, 4:07 AM CDT | Flash Flood Warning | EWX | Blanco | 4 hr |
| Jun 9, 5:02 AM CDT | Flash Flood Warning | EWX | Llano | 4 hr |
| Jun 9, 5:45 AM CDT | Flash Flood Warning | EWX | Bandera | 4 hr |
| Jun 9, 5:59 AM CDT | Flash Flood Warning | EWX | Gillespie, Kerr | 3 hr |
| Jun 9, 6:13 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 9, 7:15 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Jun 9, 7:59 AM CDT | Flash Flood Warning | EWX | Blanco | 4 hr |
| Jun 9, 8:53 AM CDT | Flash Flood Warning | EWX | Bandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more | 4 hr |
| Jun 9, 9:00 AM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Jun 9, 9:53 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar | 3 hr |
| Jun 9, 11:01 AM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| Jun 9, 11:58 AM CDT | Flash Flood Warning | EWX | Blanco | 2 hr |
| Jun 9, 12:22 PM CDT | Flash Flood Warning | EWX | Guadalupe, Wilson | 3 hr |
| Jun 9, 12:36 PM CDT | Flash Flood Warning | EWX | Hays | 3 hr |
| Jun 9, 12:38 PM CDT | Severe Thunderstorm Warning | EWX | Comal | 67 min |
| Jun 9, 12:58 PM CDT | Flash Flood Warning | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more | 3 hr |
| Jun 9, 1:20 PM CDT | Flash Flood Warning | EWX | Travis, Williamson | 4 hr |
| Jun 9, 1:55 PM CDT | Flash Flood Warning | EWX | Comal | 4 hr |
| Jun 9, 3:25 PM CDT | Flash Flood Warning | EWX | Guadalupe, Hays, Wilson | 4 hr |
| Jun 9, 3:45 PM CDT | Flash Flood Warning | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more | 4 hr |
| Jun 9, 4:55 PM CDT | Flash Flood Warning | EWX | Karnes | 3 hr |
| Jun 9, 5:25 PM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Lavaca, Lee | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.